Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Adverse Response to Medication

08/09/2007

Question:

My Grandson was diagnosed a year ago with ADHD and was put on adderal xr 20 mg. It was working fine for awhile and then I think he became immune to it. So the doctor put him on Vyvance 30mg which he said was safe like Adderal just had a longer period that it worked. The first day he took it he had a total melt down worried about me and his mom dying and if he would be able to see us and feel us once we were gone. This tore us apart because we did not know where this was coming from. Then the next day his heart started pounding and he said he was having a hard time breathing, it was nap time but he was afraid to go to sleep because he said he was afraid he would go to sleep and not wake up. All he did is cry and get upset with this medicine. Is there a non narcotic med that could help him?

Answer:

What a terrible experience for all of you to go through, especially your grandson! I hope his main caregiver has spoken to his physician. If not, that is important to do right away.

There are a variety of stimulants and some non-stimulant medications that may help your grandson. Whether or not a medication is labeled a "narcotic" is not necessarily the criteria that will determine which is the right one.

When a child has a response like that to a stimulant, it is very important that the child be evaluated by someone very familiar with not only ADHD but other disorders that can occur along with it. In children, problems such as anxiety or depression can often be difficult to diagnose even for skilled professionals. Such things need to be ruled out. Of course, some of us just don't do well with certain medications---not because of another major problem but just because of our own unique chemistry.

Either way, your grandson needs to see someone well-experienced with ADHD, other mental health issues, and working with stimulants. That may actually be the doctor he already sees; I can't tell. The negative drug reaction, as you explain it, does not necessarily mean his doctor did anything inappropriate. Vyvanse is a new formulation of an old drug, dexedrine. It sounds like he received a very low dose---30 mg Vyvanse is said to be about equal to 10 mg of Adderall XR.  I say "said to be" because I have not had enough experience with it yet to speak from that.

You obviously care much for your grandson. Share this message with his mother. I wish you all smooth sailing from here on out.

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati